Author(s): Bruyneel M, De Caluw JP, des Grottes JM, Collart F, Bruyneel M, De Caluw JP, des Grottes JM, Collart F
Abstract Share this page
Abstract The authors report the observation of lead poisoning in a young Moroccan woman, which was caused by prolonged use of a khol made of lead sulphide. Khol is a black eye make-up used since Ancient Egypt. Clinically, this poisoning presented with abdominal crampoid pain, encephalopathy (manifested as anxiety and irritability), a Burtonian gingival border and microcytic sideropenic anaemia. Emergency chelate treatment permitted to improve clinical state and to decrease blood levels (initial blood concentration: 490 micrograms/dl; concentration six weeks after treatment: 49 micrograms/dl). The interest of such a case is recognizing, in French speaking regions, of a public health problem, largely ignored, although real, considering the high lead concentrations found in a majority of kohls available in Brussels and this very old cultural practice among Muslim populations.
This article was published in Rev Med Brux
and referenced in Journal of Environmental & Analytical Toxicology